Posted By CCF CARDIO MD - MTR on July 13, 1998 at 21:39:25:
In Reply to: thallium stress testing as a test for atrial fibrillation posted by zander on July 13, 1998 at 20:36:24:
: : : I had one episode of diagnosed paroxysmal atrial fibrillation last week at age 42 with no structural heart problem (echocardiogram) and moderate hypertension (now on cozaar 50 mg/day), the af laste 24 hours, ended with pronestyl after ibutilide didn't work twice. A thallium stress test one week later showed no coronary artery disease, and was unusual I was old only in that it showed a modestly decreased uptake of thallium after rest as compared with the uptake of thallium after exercise. Is this a positive thallium stress test, will I get this condition again, is flecamide safe to interrupt it, does stress cause this condition, do I need a second opinion from somebody who is an expert only in AF? I'm told by my cardiologist that my AF is no big deal in a younger person like myself, but I am planning to get older and also wondering how much to worry and what to do in the long run. Thanks much.
Dear Zander, thank you for your question. Atrial fibrillation (AF) is a disordered
: : electrical rhythm of the heart that originates in the atria. There are multiple
: : causes of AF including valvular heart disease, coronary artery disease, hyperthyroidism,
: : alcohol, a lot of caffeine, hypertension, and sometimes stress. Your thallium
: : stress test was indeed negative for coronary disease and the decreased uptake
: : at rest can be seen sometimes due to the way that different people handle the
: : thallium that is injected for the test. The medications that have been used
: : to treat your AF are appropriate and flecainide shouldn't pose a risk for you
: : since you appear to have a normal heart. However, I wonder if you had an
: : echocardiogram done to image the cardiac chambers and valves to exclude vavular
: : heart disease. When the mitral valve leaks, the left atrium dilates due to the
: : increased amount of blood it receives. Left atrial dilation is thought to cause
: : AF by stretching the conduction fibers that run through its walls. Left atrial
: : dilation can also be caused by chronic hypertension, so it would be important
: : to determine the size of your left atrium with an echo. Your long term prognosis
: : could be better predicted with this information. Another test that should be done
: : is a blood test called a TSH which looks for hyperthyroidism. Overall, AF should
: : not cause too many problems in a young person like yourself if you truly have a
: : normal heart but I can't comment on what will happen in the future because each
: : person must be assessed individually and predictions are often inaccurate. In
: : addition to flecainide, one full-strength, coated aspirin per day should be used
: : to help keep your blood thin to prevent clots from forming as a result of the AF.
: : A general cardiologist should be capable of treating your AF and it doesn't appear
: : that you need to see an AF specialist at this point. I hope you find this
: : information useful.
Information provided in the heart forum is for general purposes only. Specific
: : diagnoses and therapies can only be provided by your physician.
: Dear Dr., Thanks so much for the advice. I did have an echocardiogram, and the result indicated that the heart was structurally normal with no valve abnormalities or dilation. I also had the tsh test which indicated normal thyroid function. I am assuming that my heart is now in sinus rhythm and that I would detect any atrial fibrillation if it were to happen again, and the cozaar seems to be controlling my moderate hypertension. Also,the flecainide was given to me as a dose that I am supposed to take only when the af begins (three tablets whenever my heart goes into sustained irregular rhythm). So that pretty much sums it up. Do you still recommend an aspirin a day (for the rest of my days) under such circumstances. Thanks.
Dear Zander, thank you for the additional information. You may feel when you
go into AF by having a rapid heart rate and palpitations. If you ever suspect
this, check your pulse on your wrist and count how many beats you feel for 10
seconds. Multiply this number by 6 and you have your heart rate in beats per
minute. Generally, the heart rate in AF would be > 100 at rest and will
feel irregular (not like the regular ticking of clock that your pulse will
feel like in sinus rhythm). I would still recommend an aspirin a day in case
you ever go back into AF and for the added benefit of prevention of heart attacks.
Large trials have indicated that men > 40 years old have a reduction in the
incidence of heart attacks with daily aspirin. I'm not saying that you are
at risk for having a heart attack, but since the side effects of a coated aspirin
a day are minimal, it makes sense to take one a day. I hope this helps.
Dear Dr. Thanks again. I hope I am not abusing the privilege with one last question. I played squash tonight and it was very intense exercise. I am nervous that the af might start during such exercise without me being able to perceive it (since my pulse will already be so elevated by the exercise). Is intense exercise like squash safe for someone with a past experience of afs (the thallium stress test was entirely negative for coronary artery disease). Is there some way to detect the af for sure when the pulse is already elevated. Thanks very much.
Dear Zander, don't worry, you're not abusing any priviledge; we're here to help.
I doubt that intense physical exercise will cause you any problems and certainly
will benefit you from a cardiovascular health standpoint. The only way to tell
if you develop afib while exercising with a fast heart rate is to rest for 10
min. or so. If your pulse is still elevated at that point and is irregular
(as I mentioned in my previous response), then you may have afib and you should
seek medical attention. Go out and be active and you'll realize far more benefit
than you would by avoiding exercise. Good luck!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.